Alert archive / Kansas / Areal Flood Warnings in 2021
Areal Flood Warning 8, NWS Topeka, KS
NWS Topeka, KS issued this areal flood warning at May 27, 2021, 8:43 AM CDT for Lyon County, Morris County, Wabaunsee County, Kansas. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2021, 8:43 AM CDT (13:43 UTC)
- Expired
- May 27, 2021, 4:48 PM CDT
- In force
- 8 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lyon County, KS, Morris County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 18 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 1.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -459 J/kg
- Mixed-layer LCL
- 1511 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 343 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
795
WGUS43 KTOP 271343
FLWTOP
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Topeka KS
843 AM CDT Thu May 27 2021
KSC111-127-197-271600-
/O.NEW.KTOP.FA.W.0008.210527T1343Z-210527T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon KS-Morris KS-Wabaunsee KS-
843 AM CDT Thu May 27 2021
The National Weather Service in Topeka has issued a
* Flood Warning for...
Northern Lyon County in east central Kansas...
Northeastern Morris County in east central Kansas...
Wabaunsee County in east central Kansas...
* Until 1100 AM CDT.
* At 843 AM CDT, trained weather spotters reported ongoing flooding
on area streams from earlier thunderstorms. Flooding is ongoing or
expected to begin shortly. Between 2 and 3.5 inches of rain have
fallen across the warned area.
Some locations that will experience flooding include...
Alma, Eskridge, Alta Vista, Harveyville, Allen, Admire, Bushong,
Volland and Keene.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3904 9650 3896 9595 3867 9596 3856 9624
3876 9650
$$
532 follow-up statements
217
WGUS43 KTOP 271554
FLWTOP
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Topeka KS
1054 AM CDT Thu May 27 2021
KSC111-127-197-272200-
/O.EXT.KTOP.FA.W.0008.000000T0000Z-210527T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon KS-Morris KS-Wabaunsee KS-
1054 AM CDT Thu May 27 2021
The National Weather Service in Topeka has extended the
* Flood Warning for...
Northern Lyon County in east central Kansas...
Northeastern Morris County in east central Kansas...
Wabaunsee County in east central Kansas...
* Until 500 PM CDT Thursday.
* At 1054 AM CDT, local law enforcement reported heavy rain in the
warned area due to thunderstorms. Flooding is ongoing in many
locations. Between 2 and 3.5 inches of rain have fallen.
Some locations that will experience flooding include...
Alma, Eskridge, Alta Vista, Harveyville, Allen, Admire, Bushong,
Volland and Keene.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3904 9650 3896 9595 3867 9596 3856 9624
3876 9650
$$
53397
WGUS83 KTOP 272148
FLSTOP
Flood Statement
National Weather Service Topeka KS
448 PM CDT Thu May 27 2021
KSC111-127-197-272158-
/O.CAN.KTOP.FA.W.0008.000000T0000Z-210527T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon KS-Morris KS-Wabaunsee KS-
448 PM CDT Thu May 27 2021
...FLOOD WARNING IS CANCELLED FOR NORTHERN LYON, NORTHEASTERN MORRIS
AND WABAUNSEE COUNTIES...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3904 9650 3896 9595 3867 9596 3856 9624
3876 9650
$$
BDWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this areal flood warning went out at May 27, 5:35 AM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, May 27, 5:35 AM CDT, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Topeka KS 535 AM CDT Thu May 27 2021 ...AVIATION UPDATE... .DISCUSSION... Issued at 304 AM CDT Thu May 27 2021 Short term models and CAMs have been struggling with the convection, but recent radar trends suggest we are finally seeing a more organized MCS developing across north central KS. 07Z surface obs show a relatively moist airmass still over east central KS while the latest 850MB profiler data shows the low level jet beginning to veer more to the south-southwest with decent speed convergence into east central KS. The continued advection of warm moist air should be enough for storms to continue into eastern parts of the forecast area through the mid morning hours. At this time, I would anticipate the track of these storms to be south of the latest HRRR depiction along the better theta-e gradient into east central KS. The main uncertainty in the short term forecast is whether storms continue through the morning pushing an outflow through much of the CWA or is there a break in precip allowing the airmass to recover as a more synoptic cold front pushes through this afternoon. Unfortunately confidence in the models is poor given the recent history. But they still show some redevelopment in the afternoon along the front. With the surface low analyzed over western KS at 07Z, think there is still some potential for moisture and instability to advect ahead of the frontal boundary and causing some destabilization over east central KS for this afternoon. Because of this the forecast still has some likely POPs but have backed off on the categorical wording due to the uncertainty in the models. Instability looks to be good for severe storms, but forecast hodographs remain messy through the afternoon with large inflection in mid levels. This would imply storms would struggle to remain discrete and multicellular evolutions are more likely. Have continued with highs in the lower 80s across east central KS as southerly winds continue to advect warmer air into the area. Areas near the NEB state line may see some cold air advection by the early afternoon limiting highs to the middle and upper 70s. By this evening, the front is forecast to have pushed through much if not all of the forecast area. This should bring an end to precip chances as drier air moves in as the better dynamics pass to the east. Models are showing some high RH values moving in behind the front indicative of stratus. So have increased cloud cover for tonight and think this may keep lows from falling to far into the 40s. Quiet weather is expected for Friday and Saturday with relatively dry air over the area thanks to a surface ridge. Also models develop some shortwave ridging. However by Sunday and through the first half of next week, the consensus is for another slow moving upper trough setting up to the west of the forecast area. There are differences in the timing of shortwave energy moving through the central plains. So the forecast broad brushes POPs from Sunday through Wednesday. With the upper trough expected to setup somewhere over the central plains for much of next week, mid level heights remain relatively low limiting chances for strong warm air advection. So the blend of models keeps temps below normal with highs generally around 70. && .AVIATION...(For the 12Z TAFS through 12Z Friday) Issued at 535 AM CDT Thu May 27 2021 Timing TS this morning is a blend of extrapolating the latest radar and the CAMs. Still looks like storms may clear out for some recovery of the atmosphere. Surface obs still show the synoptic front just entering northwest KS now. This boundary may be near the terminals as storms develop early in the afternoon. At this time CAMs appear to be more scattered in coverage with the redevelopment so may stick with the VCTS for now. There has been a consistent signal for some MVFR CIGS moving south overnight. So will go ahead and introduce the lower clouds. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 7 AM CDT this morning for KSZ008>011- 020>023-034>037. Flash Flood Watch until 10 AM CDT this morning for KSZ012-024- 026-038>040-055-056. && DISCUSSION...Wolters AVIATION...Wolters
Hazardous weather outlook, May 27, 3:41 AM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 341 AM CDT Thu May 27 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-280845- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 341 AM CDT Thu May 27 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. This morning's thunderstorms could still produce locally damaging winds and very heavy rainfall. Severe thunderstorm and flash flood watches remain in effect. These storms are expected to exit to the east of the area by mid morning. Additional thunderstorms are forecast to redevelop over parts of east central Kansas by the early afternoon today. Some of these storms may be capable of producing large hail, damaging winds and very heavy rainfall. Areas south of a line from Council Grove to Topeka stand the better chance of seeing severe weather this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon across east central Kansas. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
In the hours before
Special weather statement, May 27, 5:41 AM CDT, 3 hours 2 minutes before
Special Weather Statement National Weather Service Topeka KS 541 AM CDT Thu May 27 2021 KSZ054-055-058-271115- Coffey-Lyon-Osage- 541 AM CDT Thu May 27 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OSAGE...NORTHWESTERN COFFEY AND CENTRAL LYON COUNTIES UNTIL 615 AM CDT... At 540 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 3 miles east of Admire to near Emporia. Movement was east at 45 mph. Wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Emporia, Osage City, Lyndon, Lebo, Melvern, Hartford, Neosho Rapids, Reading, Admire, Olivet, Beto Junction and Melvern Lake. This includes the following highways... Interstate 35 between mile markers 128 and 157. Kansas Turnpike between mile markers 121 and 147. A Severe Thunderstorm Watch remains in effect until 700 AM CDT for east central Kansas. LAT...LON 3862 9555 3825 9584 3835 9635 3866 9608 TIME...MOT...LOC 1040Z 284DEG 41KT 3863 9603 3840 9622 Reese
Special weather statement, May 27, 6:23 AM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Topeka KS
623 AM CDT Thu May 27 2021
KSZ055-056-058-059-271200-
Coffey-Franklin-Osage-Anderson-
623 AM CDT Thu May 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN...NORTHERN
ANDERSON...SOUTHEASTERN OSAGE AND NORTHERN COFFEY COUNTIES UNTIL 700
AM CDT...
At 622 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Quenemo to 3 miles north of John Redmond
Reservoir. Movement was east at 40 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Garnett, Waverly, Richmond, Williamsburg, Melvern, Greeley,
Princeton, Lane, Olivet, Beto Junction and Harris.
This includes Interstate 35 between mile markers 151 and 178.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
east central Kansas.
LAT...LON 3826 9507 3819 9508 3831 9590 3858 9569
3853 9506 3826 9506
TIME...MOT...LOC 1122Z 287DEG 36KT 3855 9551 3829 9581
ReeseSpecial weather statement, May 27, 6:48 AM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Topeka KS
648 AM CDT Thu May 27 2021
KSZ056-271215-
Franklin-
648 AM CDT Thu May 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FRANKLIN COUNTY UNTIL
715 AM CDT...
At 647 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles north of Wellsville to 4 miles south of
Ottawa. Movement was east at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Ottawa, Wellsville and Rantoul.
This includes Interstate 35 between mile markers 179 and 198.
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
east central Kansas.
LAT...LON 3870 9506 3869 9507 3860 9506 3853 9507
3856 9546 3874 9533 3874 9506
TIME...MOT...LOC 1147Z 276DEG 41KT 3877 9510 3855 9527
ReeseLocal storm report, May 27, 7:15 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
715 AM CDT THU MAY 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 AM FLASH FLOOD 2 W WHITE CITY 38.80N 96.78W
05/27/2021 MORRIS KS BROADCAST MEDIA
SKIDDY ROAD AT G ROAD WAS FLOODED.
&&
BAERGLocal storm report, May 27, 8:07 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
807 AM CDT THU MAY 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 AM HEAVY RAIN MARYSVILLE 39.85N 96.64W
05/27/2021 M1.35 INCH MARSHALL KS TRAINED SPOTTER
OVERNIGHT TOTAL.
&&
DRLocal storm report, May 27, 8:42 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
842 AM CDT THU MAY 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM TSTM WND DMG EMPORIA 38.40N 96.18W
05/27/2021 LYON KS BROADCAST MEDIA
SHED BLOWN DOWN TIME ESTIMATED.
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:21 PM CDT | Special Weather Statement | TOP | Dickinson | 39 min |
| May 26, 7:39 PM CDT | Special Weather Statement | TOP | Clay, Ottawa, Riley | 66 min |
| May 27, 12:15 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 30 min |
| May 27, 12:18 AM CDT | Tornado Warning | TOP | Dickinson, Morris | 13 min |
| May 27, 12:37 AM CDT | Special Weather Statement | TOP | Morris | 53 min |
| May 27, 12:42 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 33 min |
| May 27, 12:44 AM CDT | Severe Thunderstorm Warning | TOP | Morris | 46 min |
| May 27, 12:52 AM CDT | Areal Flood Advisory | TOP | Dickinson, Morris | 4 hr |
| May 27, 12:58 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Wabaunsee | 47 min |
| May 27, 1:12 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 33 min |
| May 27, 1:23 AM CDT | Special Weather Statement | TOP | Shawnee, Wabaunsee | 67 min |
| May 27, 1:25 AM CDT | Special Weather Statement | TOP | Lyon | 35 min |
| May 27, 1:37 AM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 23 min |
| May 27, 1:41 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Republic, Washington | 49 min |
| May 27, 1:42 AM CDT | Special Weather Statement | TOP | Coffey | 48 min |
| May 27, 1:45 AM CDT | Special Weather Statement | TOP | Osage | 45 min |
| May 27, 2:01 AM CDT | Special Weather Statement | TOP | Jackson | 59 min |
| May 27, 2:03 AM CDT | Special Weather Statement | TOP | Douglas, Jefferson | 57 min |
| May 27, 2:08 AM CDT | Special Weather Statement | TOP | Cloud | 37 min |
| May 27, 2:19 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Pottawatomie, Riley, Washington | 41 min |
| May 27, 2:54 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 51 min |
| May 27, 3:06 AM CDT | Special Weather Statement | TOP | Douglas | 54 min |
| May 27, 3:46 AM CDT | Areal Flood Advisory | TOP | Marshall, Riley, Washington | 4 hr |
| May 27, 4:22 AM CDT | Special Weather Statement | TOP | Morris, Wabaunsee | 23 min |
| May 27, 4:29 AM CDT | Areal Flood Warning | TOP | Dickinson, Morris | 6 hr |
| May 27, 4:43 AM CDT | Special Weather Statement | TOP | Wabaunsee | 32 min |
| May 27, 5:01 AM CDT | Areal Flood Advisory | TOP | Geary, Morris | 18 min |
| May 27, 5:11 AM CDT | Special Weather Statement | TOP | Shawnee | 34 min |
| May 27, 5:18 AM CDT | Flash Flood Warning | TOP | Geary, Morris | 4 hr |
| May 27, 5:31 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage, Shawnee | 29 min |
| May 27, 5:41 AM CDT | Special Weather Statement | TOP | Lyon | 34 min |
| May 27, 5:53 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 52 min |
| May 27, 6:14 AM CDT | Flash Flood Warning | TOP | Lyon, Morris, Wabaunsee | 3 hr |
| May 27, 6:23 AM CDT | Special Weather Statement | TOP | Anderson | 37 min |
| May 27, 6:48 AM CDT | Special Weather Statement | TOP | Franklin | 27 min |
| May 27, 8:59 AM CDT | Areal Flood Warning | TOP | Geary, Morris | 14 hr |
| May 27, 10:04 AM CDT | Flash Flood Watch | TOP | Anderson, Coffey, Douglas, Franklin, Lyon, Osage | 9 hr |
| May 27, 10:46 AM CDT | River Flood Warning | TOP | Wabaunsee | 8 hr |
| May 27, 10:46 AM CDT | River Flood Warning | TOP | Shawnee | 7 hr |
| May 27, 10:59 AM CDT | Areal Flood Warning | TOP | Morris | 20 hr |
| May 27, 2:31 PM CDT | River Flood Warning | TOP | Lyon | 26 hr |
| May 27, 2:31 PM CDT | River Flood Warning | TOP | Lyon | 32 hr |
| May 27, 2:54 PM CDT | River Flood Warning | TOP | Lyon, Osage | 16 hr |
Nearby
Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.